Hail, Weld
- When
- August 4, 2:20 PM MST
- Where
- Weld County, 4.18 mi S of Carr
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 40.840, -104.880
Severe thunderstorms produced large hail, from quarter to tennis ball size over Adams, Lincoln and Weld counties. The hail damaged trees and property, including multiple vehicles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, from quarter to tennis ball size over Adams, Lincoln and Weld counties. The hail damaged trees and property, including multiple vehicles. One tornado touched down briefly in open country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 4, 1:30 PM MST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 230 PM MDT Tue Aug 4 2020 .SHORT TERM...(This evening through Wednesday) Issued at 229 PM MDT Tue Aug 4 2020 Still expecting a fairly active afternoon. Best chance of severe thunderstorms will be along and east of the I25 corridor this afternoon and evening. ML CAPE 1500-2000 j/kg with Bulk Shear 35-45 kts this afternoon. Airmass is still capped over the plains, but that should be done shortly. Storms fairly well from northwest to southeast across the forecast area. Latest HRRR still develops the strongest thunderstorms out of WY after 3 pm, and into the Denver, Castle Rock and Limon areas 5-7 pm. Can't rule out some outflow boundaries triggering off more thunderstorms further west. Large hail and damaging winds the main threat, but sufficient shear for a short lived tornado or two. Most of the thunderstorm activity should be done by 10 pm with some lingering showers through midnight. The upper ridge will be centered along the AZ/NM border this afternoon will shift more into the eastern NM by Wednesday afternoon. This will allow for the northwesterly flow aloft to have more of a westerly component to it on Wednesday, The ML CAPE and Bulk Shear values are fairly similar for the northeast CO on Wednesday. SPC has northeast CO in another Marginal/Slight Risk category Wednesday. Only difference, is that the focus may shift more to the northeast plains. .LONG TERM...(Wednesday night through Tuesday) Issued at 115 PM MDT Tue Aug 4 2020 Scattered to numerous showers and thunderstorms are expected across the eastern plains early Wednesday evening. With MLCAPE of up to 2000 J/kg and Bulk shear near 40 knots some of the storms are expected to be strong to severe. Isolated showers and storms will remain possible into the early evening along the Front Range. Except for a few showers over the eastern plains, all the convective activity is expect to dissipate or be east of the area by midnight. The upper level ridge axis will drift east over the Central Rockies on Thursday. A drier west/southwest flow aloft will prevail under this pattern. Precipitable water values fall below a half inch across the higher terrain and Front Range. A surface trough sets up over eastern Colorado Thursday afternoon. To the east of this, southeast winds will transport low level moisture into the area with dew points staying the 50s. This will lead to MLCAPE of 2000 J/kg. Bulk shear will be a little less, around 35 knots. Still could see some strong to severe storms here through the early evening. With the drier air in place, high temperatures are expected to climb into the lower 90s along the Urban Corridor. On Friday, the upper level ridge continues to slowly drift eastward and will be centered over the Central Plains. This will put Colorado under a southwesterly flow aloft. The surface trough is expected to be near the eastern Colorado border with Nebraska and Kansas. Dry westerly flow across the area is expected to result in dry conditions and warm temperatures. Highs should reach the lower to mid 90s for most of northeast Colorado. A few high based showers and storms can't be ruled out over the higher terrain. If this convection forms, it will produce more wind than rain. For the weekend, the upper level ridge over the Central Plains Saturday will retrograde west over the Center Rockies Sunday due to a trough tracking across southern Canada. For our weather, dry west to southwest flow aloft and at the surface will prevail. This is expected to keep very warm and dry conditions in place. Dry conditions will persist into early next week as the upper level ridge remains parked over the region. Highs will continue to be very warm with 90s over northeast Colorado. Chances for precipitation continues to be very low. It anything forms, it will be high based and produce little if any rainfall. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 229 PM MDT Tue Aug 4 2020 North to northeast winds this afternoon may swing more to the northwest in the next hour or two. Strong to severe thunderstorms may still impact the terminals late this afternoon, with the HRRR showing some fairly strong outflow boundaries. Main time frame will be 4-7 pm this evening. Will not include this in the terminals but large hail and wind gusts 50-60 kts will be possible if the storms get severe. By this evening winds will become more southeast and then go to drainage by midnight. Once the storms shift to the southeast, then the southeast drainage wind this evening may have more of a kick to them. Winds will eventually weaken and get back to south/southwesterly drainage after 10 pm. VFR will prevail, but if a storm passes directly over the terminals, then ILS/MVFR restrictions in heavier rain/hail may briefly develop. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...Meier AVIATION...Cooper
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1019 AM MDT Tue Aug 4 2020 COZ030>051-051630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1019 AM MDT Tue Aug 4 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop again this afternoon over the Front Range foothills and the urban corridor. The storms will move toward the southeast and will be mainly south of Denver by mid evening. One or two severe storms will be possible with hail up to 2 inches in diameter and wind gusts to 70 mph. The severe storm threat will mainly be along and near the Front Range foothills, including the Denver-Boulder metro area from 3 PM to 7 PM. Further to the east, thunderstorms will be weaker and less numerous but could still produce small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will develop again Wednesday afternoon and track eastward through the afternoon and evening hours. Some storms could become severe along the Front Range and across the eastern plains. Drier air starts to move in from the west Thursday bringing dry conditions for much of the area. Moisture hangs on over the eastern plains for a chance of thunderstorms Thursday afternoon and evening. It will be mostly dry Friday through early next week. A few weak high based showers and thunderstorms that produce gusty winds and light rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 PM.
The Cheyenne radar (KCYS), 35 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
25 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Penny size hail was also reported.
A tornado touched down briefly in open country. No damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914636, 914638, 914639, 914640, 914641, 914642, 914643, 914644, 914645, 914646, 914647, 914648, 914649, 914650, 914651, 914652, 914653, 914654, 914655, 914656, 914657, 914658, 914659, 914678, 914661, 914662, 914677.